BACKGROUND: Anemia is a well-recognized risk factor for both bleeding and ischemic events after percutaneous coronary intervention (PCI). We sought to determine the impact of baseline anemia on dual antiplatelet therapy (DAPT) cessation patterns ≤2 years after PCI and the subsequent risk of clinical adverse events. METHODS AND RESULTS: Paris (Patterns of Non-Adherence to Dual Anti-Platelet Regimen in Stented Patients) was a prospective multicenter observational registry of PCI-treated patients (n=5018). Anemia was defined as baseline Hb (hemoglobin) <12 g/dL for men and <11 g/dL for women. DAPT cessation modes included physician-recommended discontinuation, temporary interruption (≤14 days), and disruption due to bleeding or noncompliance. The primary end point was 2-year major adverse cardiovascular events (MACE), a composite of cardiac death, myocardial infarction, or target vessel revascularization. We identified 824 (18%) anemic and 4194 (82%) nonanemic patients. Anemic patients were older and had a higher rate of diabetes mellitus, hypertension, and prior PCI. DAPT interruption and disruption were significantly more common in anemic patients throughout 2 years after PCI, whereas physician-recommended discontinuation occurred more often in anemic patients during the first year after PCI and in nonanemic patients during the second year. The 2-year adjusted risks of MACE and Bleeding Academic Research Consortium 3 or 5 bleeding events were significantly higher in anemic patients. Compared with uninterrupted DAPT, disruption, but not interruption and physician-recommended discontinuation, was associated with a higher risk of myocardial infarction in nonanemic patients and a higher risk of both myocardial infarction and MACE in anemic patients. There was no significant interaction between anemia and risk of clinical outcomes associated with each DAPT cessation mode. CONCLUSIONS: Baseline anemia was associated with a significantly higher adjusted risk of MACE and major bleeding. Physicians more frequently recommend DAPT discontinuation to anemic patients during the first year, and to nonanemic patients during the second year after PCI. DAPT disruption was associated with a higher risk of MACE outcomes.
|Journal||Circulation: Cardiovascular Interventions|
|Publication status||Published - Apr 1 2019|
- Bleeding events
- DAPT cessation
- Dual antiplatelet therapy
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine